MORE WARNINGS
A few more drug related warnings that have come in from some of our WA members.

ANTI INFLAMMATORY DRUG WARNINGS

1.  Patricia P who was on Vioxx for joint pain, had a heart attack whilst travelling in South America.  She was lucky that she got to a hospital, where she had surgery and had a stent put in before she was able to leave and return to WA.  When she got back her GP told her that Vioxx could cause these problems!

2.  Yvonne B was given Vioxx recently for pain and her blood pressure which had been OK, went up.  Her GP told her she would need to go on blood pressure tablets.  She told him she couldn't have betablockers because of her polio so he changed the script he had written her for a different medication.  She had this dispensed at the chemist but when she got home thought she would just check on side effects of these so rang the chemist back.  She found her GP had just given her a different betablocker so returned them and got her money back.  She decided to go off the Vioxx instead.  Her doctor rang her because she hadn't been back to get a script for an alternative blood pressure tablet.  When she saw the GP some weeks later, her blood pressure had gone from 180/110 on the Vioxx to 155/90 after she had stopped it.  As she has not previously had any
blood pressure problems she has decided to look for other ways of dealing with her pain.

3.  Mr Sheaffe who had been prescribed Celebrex has ended up with kidney failure.  He now has only 20% of his kidneys working.

4.  Patricia T was given Celebrex for hip pain and ended up with a silent haemorrhage.  She became so tired and a blood test revealed anaemia so low that she had to have a blood transfusion with 3 pints of blood.  An endoscopy and colonoscopy failed to find the source of the bleeding but now that she is off the Celebrex, she has had no further problems.

ANAESTHETIC WARNINGS

1.  Peggy H reports falling asleep after having a local for dental work.  She slept for most of the rest of the day.

2.  Alex M was given a local at the dentist but it didn't work despite several lots so the dentist went ahead and did the work without any analgesic effect.  The man ended up with shock and was still trying to get over it weeks later.

3.  A woman polio reports sleeping for the rest of the day after eye drops to dilate the pupil.

CHOLESTEROL REDUCING DRUGS
A number of members have reported extensive muscle wastage, even in areas not thought to have been affected by polio, since their GP put them on cholesterol reducing drugs.

An on-the-ball member, Shirley T who was advised by a heart specialist to go on them after a slight stroke, had her doctor monitor her liver function and CK (creatine kinase) levels.  When her CK started to rise soon after commencing the drug, she promptly discontinued.  Elevated CK is usually taken to indicate damage to heart muscle after a heart attack.  For polios it can indicate post polio muscular atrophy, particularly if in conjunction with cholesterol drugs.

Tests on Cholesterol reducing drugs in the late 1980's by Prof K Folkers at Texas Uni, revealed that they inhibited the production of essential nutrients in the body including Co Enzyme Q10, thus risking damage to heart function.  Ironic?
In 1996 Dr Newman at the San Francisco Medical School reported through JAMA these drugs were known to cause cancer!
 

RED RICE FOR CHOLESTEROL
Red rice formulas available in Health Food Shops as Ruby Monascus or Lipoplex, work in the same way as the "Statin" drugs ie reduces HMG-CoA Reductase enzyme that assists the body to make it own cholesterol.  However, HMG-CoA is also needed for Q10 production so persons using red rice need to take 100mg Q10

Red rice also acts as an antioxidant, reduces LDL cholesterol & triglycerides and raises HDL, the good cholesterol.  If taking red rice or statin drugs, do not have grapefruit or its juice, or more than 1000mg of B3 as these multiply the effect so increase the risk of muscle breakdown

Other natural means of reducing cholesterol in similar fashion to red rice are -
sesame seeds, Vitamin E and Vitamin C.
 

BACK TO NEWSLETTERS          RETURN TO MAIN PAGE              BACK TO MEDICAL ALERTS